Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 256, NWS Wichita, KS

August 30, 2001Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2001, 4:53 PM CDT for Ellsworth County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 30, 2001, 4:53 PM CDT (21:53 UTC)
Expired
Aug 30, 2001, 6:00 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 5:25 PM CDTThunderstorm Wind 52 EEllsworth, KSLimbs downed.
Aug 30, 5:25 PM CDTHail 0.75Ellsworth, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS53 KICT 302153
SVRICT
KSC053-302300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS

* UNTIL 600 PM CDT.

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KANOPOLIS...OR ABOUT 30 MILES WEST OF
  SALINA...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR KANOPOLIS LAKE AROUND 515 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH COUNTY UNTIL 600 PM CDT.

LAT...LON 3871 9830 3860 9828 3858 9813 3864 9794
          3877 9804 3878 9825

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:38 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 30, 3:38 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE AUG 30 2001

...FINAL FCST DISCUSSION INCLUDING SPECIFIC TEMPS/POPS...
MAIN FCST CONCERNS ARE TEMPS AND PRECIP CHCS. SFC FRONT EXTENDS FROM
NE CORNER OF KS TO WCEN SECTION. MODELS AGREE ON FRONT SLOWLY
PUSHING SOUTH ACROSS THE AREA THROUGH ABOUT FRIDAY MIDDAY. THIS
SEEMS REASONABLE ALTHOUGH ANY THUNDERSTORMS DEVELOPMENT THIS EVENING
AND OVERNIGHT MAY EFFECTIVELY PUSH IT THROUGH A LITTLE QUICKER.
AIRMASS IS QUITE UNSTABLE OVER THE FCST AREA TODAY. SHOULD GET
UNORGANIZED TSRA TODAY OVER SE/SCEN KS. AS FRONT PUSHES
SOUTH...EXPECT TO SEE MORE ORGANIZED TSRA DEVELOPMENT OVER THE CEN
SECTION THE REST OF THE AFTERNOON. WITH FCST CAPES(MESO-ETA) IN THE
2500-3500J/KG RANGE...SHOULD SEE SOME STORMS REACH THE SEVERE
LEVELS. AM A LITTLE CONCERNED WE COULD SEE A FEW STORMS NEAR THE SFC
BOUNDARY ROTATE.

WILL CONTINUE THE PRECIP CHCS FRI DURING THE DAY AS LITTLE OR NO CAP
EXPECTED AND FRONT/OUTFLOW BOUNDARIES WILL STILL BE IN THE AREA.
THIS TREND CONTINUES FOR SATURDAY. HOWEVER WILL LEAVE POPS OUT SAT
WITH MUCH LESS CAPE THAN THE PREVIOUS 2 DAYS. SAT NIGHT STILL LOOKS
OK. AVN PROGS NICE LITTLE SHORTWAVE TO MOVE THROUGH AT THAT TIME.

WILL BUMP TEMPS UP SLIGHTLY FOR SCEN SECTION TOMORROW. OTHERWISE
HIGHS IN THE UPPER 80S LOOK GOOD NEARLY EVERYWHERE THE NEXT FEW
DAYS. THERE LOOKS TO BE A BIT OF A WARMUP FOR THE LATER PORTION OF
THE FCST...WITH THE MRF TRYING TO PUSH A FRONT ACROSS THE AREA IN
THE THU/FRI TIME FRAME. WILL LEAVE OUT FOR NOW TO WAIT FOR ANOTHER
MODEL RUN.

FCSTID = 7/NRR
ICT   66  90  64  88 /  30  30  10  10
HUT   64  88  63  88 /  30  30  10  10
EWK   65  87  63  88 /  40  30  10  10
EQA   65  88  63  88 /  40  40  10  10
WLD   67  92  65  88 /  30  40  10  10
RSL   62  87  61  86 /  30  20  10  10
GBD   64  87  61  86 /  30  20  10  10
SLN   64  85  61  86 /  40  20  10  10
MPR   64  86  61  86 /  40  20  10  10
CFV   68  89  64  88 /  30  40  10  10
CNU   66  88  63  88 /  40  30  10  10
K88   65  87  62  88 /  40  30  10  10

.ICT...NONE.

In the hours before

Special weather statement, Aug 30, 12:14 PM CDT, 4 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-302114-

HAZARDOUS WEATHER OUTLOOK CORRECTION FOR COUNTIES
NATIONAL WEATHER SERVICE WICHITA KS
1214 PM CDT THU AUG 30 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS
OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS INCLUDING THE
FOLLOWING COUNTIES:

IN CENTRAL KANSAS...
         BARTON              RUSSELL             LINCOLN
         SALINE              RICE                MCPHERSON
         ELLSWORTH           MARION

IN SOUTH CENTRAL KANSAS...
         KINGMAN             HARPER              SUMNER
         COWLEY              HARVEY              RENO
         CHASE               SEDGWICK            BUTLER

IN SOUTHEAST KANSAS...
         ELK                 CHAUTAUQUA          WILSON
         MONTGOMERY          ALLEN               NEOSHO
         LABETTE

THE SYNOPSIS:

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM TODAY.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THE STORMS WILL MOVE SOUTHEAST AT 5 TO 10 MPH...SO
TORRENTIAL RAINS AND LOCAL FLOODING WILL ALSO BE THREAT.

AT THIS TIME IT APPEARS THAT THE AREAS TO THE NORTH OF HIGHWAY 54
AND EAST OF INTERSTATE 135 ARE AT GREATEST RISK FOR THUNDERSTORMS
THROUGH 6 PM. THUNDERSTORMS MAY THEN BUILD SOUTHWEST TOWARD THE
WICHITA AREA AFTER 6 PM.  SPOTTER ACTIVATION MAY BE NECESSARY
LATER TODAY THROUGH THIS EVENING.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:23 PM CDTSevere Thunderstorm WarningICTRussell67 min
Aug 30, 6:36 PM CDTSevere Thunderstorm WarningICTButler, Marion54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.